Poisoning by sleeping pill overdose is the most-common method of suicide. Sleeping pills are routinely and liberally prescribed to treat insomnia. Often, sleeping pills are the first line of defense in treating short-term insomnia. Newer medications such as Ambien and Soma can cause increased risk of suicide in some patients.
The causes of insomnia include anxiety and depression. Depression and anxiety are also major risk factors associated with suicide. Doctors are quick to prescribe sleeping pills to treat insomnia. The Mayo Clinic reports that Ambien and Lunesta are commonly prescribed sleep aides. Insomnia combined with depression can be treated with antidepressants such as Trazedone, which also acts as a sedative. All of these sleeping pills list increased risk of suicide as a side effect. Insomnia caused by situational anxiety is often treated with a benzodiazepine such as Valium or Xanax.
People who plan on committing suicide by poisoning themselves with sleeping pills may save their pills so they have a lethal dose on hand. People are at risk for suicide if they have made previous attempts or have a family history of suicide. A person who is considering suicide may write a will or start giving possessions to loved ones. Threats of suicide must always be taken seriously. All of these drugs are relatively safe when taken as prescribed. However, a suicidal person can potentially cause his own death by taking too many. A suicidal person may also combine these medications with others to create a deadly synergistic reaction.
Elderly people are four times more likely than the rest of the population to commit suicide while they are taking sleeping pills. Depression is grossly underdiagnosed in elderly patients, as is their risk for suicide. Elderly people possess several suicide risk factors such as chronic pain, loneliness and grief. The elderly are also predisposed to accidental suicide due to underlying health factors such as cardiac arrhythmia and congestive heart failure.
Sleeping pills can adversely affect the short-term memory. A person taking sleeping pills may forget they have taken their medicine and inadvertently take a lethal dose. Patients who forget they took their dose, may also ingest medications or food that cause them to metabolize the medication slowly, resulting in a fatal overdose.
Ask directly if you suspect that someone you know is suicidal. The act of asking assures the person that you care. Regardless of the answer, create a support team of loving people who are willing to help. If the person answers yes, ask how he plans to do it. If the person plans on overdosing on sleeping pills, do your best to remove all sleeping pills from the home. Call all of the prescribing doctors and pharmacists listed on the pill bottles to explain what is going on. This may result in the suicidal person being committed to a safe place. You may feel guilty for a while, but in the end you have saved this person's life.